Maryland, 2021Damaging Winds in Maryland, September 23, 2021
September 23, 2021 · NWS LWX · 5 events in 3 counties and zones
A line of showers and thunderstorms produced widely scattered wind damage over northeastern Maryland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of showers and thunderstorms produced widely scattered wind damage over northeastern Maryland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 23, 3:01 AM EST, 3 hours 59 minutes earlier.
Area forecast discussion, Sep 23, 3:01 AM EST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
401 AM EDT Thu Sep 23 2021
.SYNOPSIS...
A strong cold front associated with an area of low pressure
over the Great Lakes will continue to push through the region
this morning through this afternoon, resulting in periods of
heavy rainfall, gusty showers, and embedded thunderstorms. High
pressure returns Friday into the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
A strong, negatively tilted, trough is pushing east out of the Great
Lakes/Ohio Valley, with an occluding surface low over Lake Erie. The
attendant cold front is gradually working its way across our region.
Frontal progression has been a couple hours quicker than originally
anticipated, with the current position from north-central MD
extending southward towards Richmond. This is clearly evident on
radar imagery as well as surface obs with an obvious wind shift and
much cooler temps in its wake.
This should help speed up the end of precip today, and perhaps limit
severe potential for portions of the area.
Regarding the flood threat, some very impressive north-south
training elements along/ahead of the front have been developing this
morning amidst the very moist air mass ahead of the front. Flooding
has been the main threat with the convective line at this time, but
only in isolated spots. Expect tropical downpours to continue as the
front passes this morning, with potential for more isolated
instances of flooding/flash flooding. Have allowed the Flash Flood
Watch for areas south and west to end early, with northern/eastern
areas remaining in for now. These will gradually be pulled from west
to east today.
As for severe potential, it remains non-zero. There is an abundance
of shear along/ahead of the front, as well as a tongue of around 500
J/kg of MUCAPE along/east of the I-95 corridor, so will have to
watch that area in particular for severe potential. Already seeing a
few of the stronger cells trying to tap into this shear and spin a
little aloft. Will see how this evolves as this line pushes east.
This is expected to gradually increase through the morning and push
further up into northeast MD. Think this is where the greatest
severe potential lies today. Given the impressive low- level shear
and just enough CAPE, can't rule out an isolated tornado or some
damaging wind gusts.
Think the worst of this system departs by late morning/early
afternoon at the latest. However, lingering anafrontal showers will
remain behind the front for several more hours into the evening
perhaps for areas east of I-95. High pressure will then start to
build into the region this afternoon into tonight, with dry
conditions returning for all by the late afternoon/early evening. In
the wake of the cold front, much cooler temperatures are expected
overnight tonight, with lows dipping into the upper 40s to mid 50s
(with lower values closer to 40 out west).
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Dry and seasonably cool on Friday with highs in the low to mid 70s
as high pressure builds towards the region. This will continue into
Friday night as well, with temps even a touch cooler than Thursday
night.
Temps start to moderate a bit on Saturday as high pressure sets of
to our southwest. Temperatures won't increase much, with highs
closer to the mid 70s. With winds out of the southwest, temps
overnight will trend upwards as well, increasing a few degrees
compared to previous nights.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
High pressure will dominate over the region early next week with
near or slightly below normal temperatures and dry conditions.
Temperatures will moderate Tuesday as the aforementioned high shifts
offshore and winds turning a touch more southerly. Tuesday will also
feature our next chance of precipitation as a weak cold front drops
southward toward the region. Latest guidance depicts scant moisture
with this front, so will maintain low end chance POPs in the
forecast for now. Cooler conditions return toward the middle of next
behind the front as Canadian high pressure builds to our north.
&&
.AVIATION /08Z THURSDAY THROUGH MONDAY/...
A strong cold front is moving across the region at this hour,
having already cleared MRB, CHO, and IAD. Approaching DCA
rather quickly, so a wind shift out of the west is coming a bit
sooner than initially thought overall. Along the front is also a
line of heavy showers with embedded thunderstorms. This line
will slowly push from west to east this morning, impacting KBWI
and KMTN shortly after daybreak. CIGs have actually started to
improve a touch early as well, with many spots in the MVFR range
rather than IFR. Winds will then shift from the south to north
by mid morning as the front pushes through the area.
VFR conditions return for Thursday afternoon/night through
Saturday as high pressure builds towards the area. A weak
frontal passage will likely result in a wind shift from south to
west Saturday night.
VFR conditions expected Sunday through Monday as light westerly
winds and dry conditions prevail.
&&
.MARINE...
Gale Warnings continue through the early afternoon for the
lower Tidal Potomac and the Chesapeake Bay. A Small Craft
Advisory remains in effect for the upper and middle Tidal
Potomac. As a strong cold front continues to track eastward,
gusty showers and thunderstorms are likely where the issuance of
SMWs may be required, and even the potential for an isolated
waterspout.
Northerly winds are expected to develop after the front moves
through the region by Thursday afternoon and persist into Friday.
Additional SCA was issued to cover this threat starting late
tonight. SCA gusts possible in S channeling ahead of a front
Sat PM before becoming NW with SCA gusts possible thru Sun.
Borderline SCA conditions possible Sunday under a westerly wind
regime as high pressure builds mainly south of the waters. The
gradient will relax Sunday night into Monday with continued light
westerly breezes.
&&
.TIDES/COASTAL FLOODING...
Tidal anomalies continue to run high thanks to strong onshore winds
ahead of an approaching cold front. As a result, minor to moderate
tidal flooding is occurring or forecast this morning at all tidal
locations. Confidence in additional tidal flooding with subsequent
high tide cycles this afternoon and evening decreases as winds will
turn offshore as the front slowly crosses the area today. Additional
updates to the forecast will certainly be needed later this morning
as the timing of the front and wind shift becomes clearer, allowing
anomalies to back off.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 2 PM EDT this afternoon for DCZ001.
Coastal Flood Advisory until noon EDT today for DCZ001.
MD...Flash Flood Watch until 2 PM EDT this afternoon for MDZ005-006-
008-011-503>508.
Flash Flood Watch until 8 AM EDT this morning for MDZ003-004.
Coastal Flood Advisory until 8 AM EDT this morning for MDZ016.
Coastal Flood Warning until 7 AM EDT this morning for MDZ017.
Coastal Flood Advisory until 7 AM EDT this morning for MDZ018.
Coastal Flood Advisory until 4 PM EDT this afternoon for
MDZ508.
Coastal Flood Warning until noon EDT today for MDZ014.
Coastal Flood Advisory until 2 PM EDT this afternoon for
MDZ011.
VA...Flash Flood Watch until 2 PM EDT this afternoon for VAZ053-054-
506.
Flash Flood Watch until 8 AM EDT this morning for VAZ505.
Coastal Flood Advisory until 8 AM EDT this morning for VAZ057.
Coastal Flood Advisory until noon EDT today for VAZ054.
WV...Flash Flood Watch until 8 AM EDT this morning for WVZ051>053.
MARINE...Small Craft Advisory until 9 PM EDT this evening for ANZ535-
536.
Flash Flood Watch until 2 PM EDT this afternoon for ANZ535.
Small Craft Advisory from noon today to 5 AM EDT Friday for
ANZ530>533-538>542.
Gale Warning until noon EDT today for ANZ530>534-537>543.
Small Craft Advisory from noon today to 10 AM EDT Friday for
ANZ534-537-543.
&&
SYNOPSIS...CJL
NEAR TERM...CJL
SHORT TERM...CJL
LONG TERM...BKF
AVIATION...BKF/CJL
MARINE...BKF/CJL
TIDES/COASTAL FLOODING...BKFHazardous weather outlook, Sep 23, 4:15 AM EST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
515 AM EDT Thu Sep 23 2021
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-240915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
515 AM EDT Thu Sep 23 2021
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Today and Tonight
A Flash Flood Watch is in effect for portions of the DC and
Baltimore metro areas through early this afternoon.
Coastal Flood Warnings are in effect for Anne Arundel and St.
Mary's counties this morning.
A Gale Warning is in effect for the lower tidal Potomac River and
the Chesapeake Bay and adjoining estuaries north of Smith Point
Virginia through noon.
Severe thunderstorms are possible today. The main threats are
damaging wind gusts or an isolated tornado.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-240915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
515 AM EDT Thu Sep 23 2021
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Today and Tonight
Flash Flood Watch continues through 8 AM Thursday for portions of
northern Virginia, the eastern West Virginia panhandle, and
north and central Maryland.
Severe thunderstorms are possible Thursday east of the Blue Ridge
and Catoctin Mountains. The main threats are damaging wind gusts
or an isolated tornado.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today.
MDZ001-501-502-VAZ503-504-WVZ501>506-240915-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
515 AM EDT Thu Sep 23 2021
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CJL
In the hours before
Local storm report, Sep 23, 6:45 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
745 AM EDT THU SEP 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 AM FLOOD 1 W MARSTON 39.50N 77.12W
09/23/2021 CARROLL MD FIRE DEPT/RESCUE
SAMS CREEK ROAD WAS CLOSED DUE TO FLOODING AT SAMS
CREEK BETWEEN MD-31 NEW WINDSOR ROAD AND OAK ORCHARD
ROAD.
&&
EVENT NUMBER LWX2105966
DHLocal storm report, Sep 23, 6:48 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
748 AM EDT THU SEP 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM FLOOD BRUCEVILLE 39.61N 77.24W
09/23/2021 CARROLL MD MESONET
THE STREAM GAUGE ON BIG PIPE CREEK AT BRUCEVILLE
REACHED FLOOD STAGE BY 6:30AM.
&&
EVENT NUMBER LWX2105967
DHLocal storm report, Sep 23, 6:50 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
750 AM EDT THU SEP 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM FLOOD STRATMEADE SPRINGS 38.85N 77.24W
09/23/2021 FAIRFAX VA MESONET
THE STREAM GAUGE ON ACCOTINK CREEK AT STRATHMEADE
SPRINGS REACHED FLOOD STAGE BY 6:20AM.
&&
EVENT NUMBER LWX2105968
DHLocal storm report, Sep 23, 6:52 AM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
752 AM EDT THU SEP 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM FLOOD BERRYVILLE 39.17N 78.08W
09/23/2021 FREDERICK VA MESONET
THE STREAM GAUGE ON OPEQUON CREEK AT BERRYVILLE REACHED
FLOOD STAGE BY 7:30AM.
&&
EVENT NUMBER LWX2105969
DHLocal storm report, Sep 23, 6:55 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
755 AM EDT THU SEP 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 AM FLOOD 3 N WOODSBORO 39.58N 77.30W
09/23/2021 FREDERICK MD FIRE DEPT/RESCUE
HINEY ROAD WAS CLOSED DUE TO FLOODING BETWEEN LEGORE
ROAD AND HAUGHS CHURCH ROAD.
&&
EVENT NUMBER LWX2105970
DHLocal storm report, Sep 23, 6:58 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
758 AM EDT THU SEP 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 AM FLOOD 1 NE THURMONT 39.64N 77.39W
09/23/2021 FREDERICK MD FIRE DEPT/RESCUE
RODDY ROAD WAS CLOSED DUE TO FLOODING AT OWENS CREEK.
&&
EVENT NUMBER LWX2105971
DHThunderstorm Wind, Baltimore
- When
- September 23, 7:00 AM EST
- Where
- Baltimore County, 0.04 mi SSE of Oregon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 39.499, -76.680
Several large trees and branches were blown down near Cockeysville, including near Beaver Dam Road.
Thunderstorm Wind, Baltimore
- When
- September 23, 7:05 AM EST
- Where
- Baltimore County, 2.08 mi ENE of Blue Mt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 39.607, -76.582
A tree and wires blew down near the intersection of Wesley Chapel Road and McComas Road.
Thunderstorm Wind, Harford
- When
- September 23, 8:30 AM EST
- Where
- Harford County, 0.9 mi SE of Dublin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.642, -76.257
Two trees blew down near the intersection of US-1 Conowingo Road and Poole Road.
Thunderstorm Wind, Harford
- When
- September 23, 8:37 AM EST
- Where
- Harford County, 1.75 mi SE of Webster Vlg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 39.562, -76.147
A tree blew down onto southbound I-95 past Exit 89/MD-155 Level Road at mile marker 87.0.
Thunderstorm Wind, Cecil
- When
- September 23, 9:40 AM EST
- Where
- Cecil County, 1.99 mi N of Elk Neck
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 39.549, -75.948
Trees blew down near Charlestown, including on MD-272 Turkey Point Road near McKinneytown Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, September 23, 20211 death · 1 event
- Flooding in Virginia, September 23, 202121 events
- Flash Flooding in Pennsylvania, September 23, 202121 events
- Damaging Winds in Pennsylvania, September 23, 202155 kt wind · 11 events
- Flash Flooding in New Jersey, September 23, 20217 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 23, 20215 events
- Damaging Winds in New Jersey, September 23, 202150 kt wind · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 23, 202150 kt wind · 4 events
- Damaging Winds in Delaware, September 23, 202165 kt wind · 3 events
- Flooding in Pennsylvania, September 23, 20212 events
- Flooding in District of Columbia, September 23, 20212 events
- Flash Flooding in Maryland, September 23, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976084, 976085, 976086, 976088, 976089.